Moderate deviations for stabilizing functionals in geometric probability
Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 1, p. 89-128

The purpose of the present paper is to establish explicit upper and lower bounds on moderate deviation probabilities for a rather general class of geometric functionals enjoying the stabilization property, under Poisson input and the assumption of a certain control over the growth of the moments of the functional and its radius of stabilization. Our proof techniques rely on cumulant expansions and cluster measures. In addition, we establish a new criterion for the limiting variance to be non-degenerate. Moreover, our main result provides a new central limit theorem, which, though stated under strong moment assumptions, does not require bounded support of the intensity of the Poisson input. We apply our results to three groups of examples: random packing models, geometric functionals based on Euclidean nearest neighbors and the sphere of influence graphs.

L’objectif de cet article est d’établir une majoration et une minoration explicite pour les probabilités des déviations modérées d’une classe assez générale de fonctionnelles géométriques possédant une propriété de stabilisation pour des données de Poisson et sous l’hypothèse d’un contrôle de la croissance des moments de la fonctionnelle et de son rayon de stabilisation. Les techniques utilisées dans les preuves reposent sur des développements de cumulants et des mesures de clusters. En outre, nous proposons un nouveau critère pour que la variance limite soit non-dégénérée. De plus, notre résultat principal fournit un nouveau théorème central limite, qui, bien que formulé sous une hypothèse assez forte sur les moments, ne nécessite pas que l’intensité des données de Poisson ait un support borné. Nous appliquons nos résultats à trois groupes d’exemples: les modèles de pavages aléatoires, les fonctionnelles géométriques dépendantes des voisins les plus proches en distance euclidienne et les graphes des sphères d’influence.

DOI : https://doi.org/10.1214/13-AIHP576
Classification:  60F10,  60D05
Keywords: stabilizing functionals, moderate deviations, explicit bounds, cumulants, random packing, random graphs
@article{AIHPB_2015__51_1_89_0,
     author = {Eichelsbacher, Peter and Rai\v c, M. and Schreiber, T.},
     title = {Moderate deviations for stabilizing functionals in geometric probability},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {51},
     number = {1},
     year = {2015},
     pages = {89-128},
     doi = {10.1214/13-AIHP576},
     zbl = {06412899},
     mrnumber = {3300965},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2015__51_1_89_0}
}
Eichelsbacher, P.; Raič, M.; Schreiber, T. Moderate deviations for stabilizing functionals in geometric probability. Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 1, pp. 89-128. doi : 10.1214/13-AIHP576. http://www.numdam.org/item/AIHPB_2015__51_1_89_0/

[1] Y. Baryshnikov, P. Eichelsbacher, T. Schreiber and J. E. Yukich. Moderate deviations for some point measures in geometric probability. Ann. Inst. Henri Poincaré Probab. Stat. 44 (2008) 422–446. | Numdam | MR 2451052 | Zbl 1175.60015

[2] Y. Baryshnikov and J. E. Yukich. Gaussian fields and random packing. J. Statist. Phys. 111 (2003) 443–463. | MR 1964280 | Zbl 1033.60060

[3] Y. Baryshnikov and J. E. Yukich. Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 15 (2005) 213–253. | MR 2115042 | Zbl 1068.60028

[4] V. Bentkus and R. Rudzkis. On exponential estimates of the distribution of random variables. Litovsk. Mat. Sb. 20 (1980) 15–30 (in Russian). | MR 575427 | Zbl 0428.60027

[5] T. Bodineau, D. Ioffe and Y. Velenik. Rigorous probabilistic analysis of equilibrium crystal shapes. J. Math. Phys. 41 (2000) 1033–1098. | MR 1757951 | Zbl 0977.82013

[6] S. N. Chiu and M. P. Quine. Central limit theory for the number of seeds in a growth model in d with inhomogeneous Poisson arrivals. Ann. Appl. Probab. 7 (1997) 802–814. | MR 1459271 | Zbl 0888.60016

[7] E. G. Coffman Jr., L. Flatto, P. Jelenković and B. Poonen. Packing random intervals on-line. Average-case analysis of algorithms. Algorithmica 22 (1998) 448–476. | MR 1701622 | Zbl 0914.68082

[8] D. J. Daley and D. Vere-Jones. An Introduction to the Theory of Point Processes, 2nd edition. Elementary Theory and Methods I. Springer, New York, 2003. | MR 1950431 | Zbl 1026.60061

[9] D. J. Daley and D. Vere-Jones. An Introduction to the Theory of Point Processes, 2nd edition. General Theory and Structure II. Springer, New York, 2008. | MR 2371524 | Zbl 1026.60061

[10] A. Dembo and O. Zeitouni. Large Deviations Techniques and Applications, 2nd edition. Springer, New York, 1998. | MR 1619036 | Zbl 1177.60035

[11] R. Dobrushin, R. Kotecký and S. Shlosman. Wulff Construction. A Global Shape from Local Interaction. American Mathematical Society, Providence, RI, 1992. | MR 1181197 | Zbl 0917.60103

[12] A. Dvoretzky and H. Robbins. On the “parking” problem. Magyar Tud. Akad. Mat. Kutató Int. Közl. 9 (1964) 209–225. | MR 173275 | Zbl 0251.60023

[13] P. Eichelsbacher and T. Schreiber. Process level moderate deviations for stabilizing functionals. ESAIM Probab. Stat. 14 (2010) 1–15. | Numdam | MR 2640365 | Zbl 1222.60024

[14] A. B. Gorchakov. Upper bounds for cumulants of the sum of multi-indexed random variables. Discrete Math. Appl. 5 (1995) 317–331. | MR 1361492 | Zbl 0833.60020

[15] M. Hardy. Combinatorics of partial derivatives. Electron. J. Combin. 13 (2006) Research Paper 1 (electronic). | MR 2200529 | Zbl 1080.05006

[16] L. Heinrich. Large deviations of the empirical volume fraction for stationary Poisson grain models. Ann. Appl. Probab. 15 (2005) 392–420. | MR 2115047 | Zbl 1067.60002

[17] L. Heinrich and M. Spiess. Berry–Esséen bounds and Cramér-type large deviations for the volume distribution of Poisson cylinder processes. Lith. Math. J. 49 (2009) 381–398. | MR 2591874 | Zbl 1186.60017

[18] K. Krickeberg. Moments of point processes. In Probability and Information Theory, II 70–101. Springer, Berlin, 1973. | MR 378095 | Zbl 0268.60053

[19] V. A. Malyshev and R. A. Minlos. Gibbs Random Fields. Kluwer Academic, Dordrecht, 1991. | MR 1191166 | Zbl 0731.60099

[20] M. D. Penrose. Random parking, sequential adsorption, and the jamming limit. Comm. Math. Phys. 218 (2001) 153–176. | MR 1824203 | Zbl 0980.60020

[21] M. D. Penrose. Random Geometric Graphs. Oxford Univ. Press, Oxford, 2003. | MR 1986198 | Zbl 1029.60007

[22] M. D. Penrose. Multivariate spatial central limit theorems with applications to percolation and spatial graphs. Ann. Probab. 33 (2005) 1945–1991. | MR 2165584 | Zbl 1087.60022

[23] M. D. Penrose. Convergence of random measures in geometric probability. Preprint, 2005. Available at arXiv:math/0508464.

[24] M. D. Penrose. Laws of large numbers in stochastic geometry with statistical applications. Bernoulli 13 (2007) 1124–1150. | MR 2364229 | Zbl 1143.60013

[25] M. D. Penrose. Gaussian limits for random geometric measures. Electron. J. Probab. 12 (2007) 989–1035 (electronic). | MR 2336596 | Zbl 1153.60015

[26] M. D. Penrose and A. R. Wade. Multivariate normal approximation in geometric probability. J. Stat. Theory Pract. 2 (2008) 293–326. | MR 2524467

[27] M. D. Penrose and J. E. Yukich. Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11 (2001) 1005–1041. | MR 1878288 | Zbl 1044.60016

[28] M. D. Penrose and J. E. Yukich. Limit theory for random sequential packing and deposition. Ann. Appl. Probab. 12 (2002) 272–301. | MR 1890065 | Zbl 1018.60023

[29] M. D. Penrose and J. E. Yukich. Weak laws of large numbers in geometric probability. Ann. Appl. Probab. 13 (2003) 277–303. | MR 1952000 | Zbl 1029.60008

[30] M. D. Penrose and J. E. Yukich. Normal approximation in geometric probability. In Stein’s Method and Applications 37–58. Singapore Univ. Press, Singapore, 2005. | MR 2201885

[31] A. Rényi. Théorie des éléments saillants d’une suite d’observations. Ann. Fac. Sci. Univ. Clermont-Ferrand 8 (1962) 7–13. | Numdam | MR 286162 | Zbl 0139.35303

[32] R. Rudzkis L. Saulis and V. Statulevičius. A general lemma on probabilities of large deviations. Lith. Math. J. 18 (1978) 226–238. | MR 501287 | Zbl 0423.60027

[33] L. Saulis and V. Statulevičius. Limit Theorems on Large Deviations. Kluwer Academic, Dordrecht, 1991. | MR 1171883 | Zbl 0744.60028

[34] T. Schreiber and J. E. Yukich. Large deviations for functionals of spatial point processes with applications to random packing and spatial graphs. Stochastic Process. Appl. 115 (2005) 1332–1356. | MR 2152378 | Zbl 1073.60022